Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Houston/Galveston, TX

April 22, 20206 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 22, 2020, 5:01 PM CDT for 6 counties in Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2020, 5:01 PM CDT (22:01 UTC)
Expired
Apr 22, 2020, 5:45 PM CDT
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Houston County, TX, Madison County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 162 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 5:01 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.0 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2020-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2020-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:54 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 22, 3:54 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
354 PM CDT Wed Apr 22 2020

.SHORT TERM [Tonight Through Thursday Night]...

Showers and thunderstorm have been having a tough time developing across
much of Southeast Texas so far today, but the afternoon is not over
yet and the Tornado Watch remains in effect until 5 PM. East Texas area
monster MCS (where capping has been weakest) is now leaving our area,
but not before it has produced a severe thunderstorm across the northern
parts of Houston County. IR satellite and radar imagery is showing the
next batch of storms trying to get its act together across parts of
our northwest counties (Burleson-Brazos area) as it moves into and
increasingly unstable airmass. If the cap can break, strong to severe
storm development will be possible with this activity. There is a chance
that another Tornado Watch or a Severe Thunderstorm Watch will be needed
for parts of our area after 5 PM. Once this activity moves through the
area late this afternoon through early this evening, this storm system's
cold front will move through Southeast Texas during the overnight through
early morning hours. It is possible for some shower development along
and ahead of the front. Mostly cloudy to cloudy skies can be expected
before the front's passage, and parts of the area could see some fog
development too. Tomorrow will be nice with skies eventually becoming
mostly sunny for all locations with highs in the 80s, and tomorrow
night also looks quiet (lows in the 60s almost areawide) with surface
high pressure over the area gradually working its way off to the east.

42

&&

.LONG TERM [Thursday Night through Wednesday]...

Long term forecast will begin with benign weather conditions with
drier air mass continuing to move across the SE Texas region post
FROPA. On Friday, a shortwave will head east toward the Great Lakes
region. Meanwhile, a surface low will move east to southeastward
from the Texas Panhandle across northern Texas, bringing a cold
front across SE Texas Friday night into early Saturday morning. Not
a lot of activity looks to develop with this feature. At this time,
only a few rain showers are expected to occur along the frontal
boundary. Post front however, temperatures will be a few degrees
lower for the weekend. High temperatures for both Saturday and
Sunday will be in the low 80s over the central and southern counties
and in the upper 70s along the northern counties. Low temperatures
will be in the 50s and 60s.

Early next week, southerly flow returns as well as low level
moisture transport. Temperatures will be on the rise through mid
week. High temperatures in the afternoon are forecast to reach 90
degrees in several areas of SE Texas Tuesday and Wednesday. Models
hint at a cold front moving across the local area sometime
Wednesday, however inconsistencies do exist in the current model
runs with both timing and strength. Thus, maintain PoPs similar to
the last forecast package, around 20 percent.

24

&&

.MARINE...

Winds and seas continue to be on the edge of caution and advisory levels,
so Small Craft Exercise Caution flags and Small Craft Advisories remain
in effect through early this evening. Will indicate gradually improving
conditions as the evening progresses (some caution flags still up),
but would not be surprised if we need to extend the flags a little
further into the overnight hours. A cold front will move into and
through the coastal waters very late tonight through tomorrow morning
with a light to moderate offshore flow developing in its wake. Onshore
winds will quickly come back to the area (tomorrow night) as high pressure
moves off to the east, and this flow will persist until the area's
next cold front Friday night through Saturday morning.

42

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  83  61  88  59 /  40   0   0   0  10
Houston (IAH)              71  86  64  88  63 /  40   0   0   0   0
Galveston (GLS)            73  81  71  80  68 /  30  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
     for the following zones: Galveston Bay...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 1 AM CDT Thursday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM.

     Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION from 7 PM this evening to 1
     AM CDT Thursday for the following zones: Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60 NM...
     Waters from High Island to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 22, 2:50 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
250 PM CDT Wed Apr 22 2020

TXZ195-196-222030-
Brazos TX-Burleson TX-
250 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BURLESON AND WEST CENTRAL
BRAZOS COUNTIES UNTIL 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caldwell, moving northeast at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
College Station, Bryan, Caldwell, Kyle Field, Deanville and
Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.

LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
      3082 9641 3060 9624 3041 9682 3056 9694
TIME...MOT...LOC 1949Z 239DEG 42KT 3053 9681
Local storm report, Apr 22, 2:55 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     1 ENE GRAPELAND         31.50N 95.47W
04/22/2020                   HOUSTON            TX   LAW ENFORCEMENT

            POWERLINE DOWN AND ALSO A LOT OF HAIL
            (UNKNOWN SIZE) IN THE GRAPELAND AREA.

&&
Local storm report, Apr 22, 4:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
405 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     2 SSW UP403             30.65N 96.49W
04/22/2020                   BRAZOS             TX   TRAINED SPOTTER

            FUNNEL CLOUD APPROXIMATELY 7 MILES WEST OF
            BRYAN.

&&
Special weather statement, Apr 22, 4:06 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
406 PM CDT Wed Apr 22 2020

TXZ163-222145-
Houston TX-
406 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOUSTON COUNTY UNTIL 445
PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Austonio, moving northeast at 85 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Grapeland, Latexo and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.

LAT...LON 3158 9518 3152 9510 3147 9510 3146 9506
      3128 9570 3129 9571 3130 9568 3132 9566
      3135 9568 3136 9566 3138 9569 3146 9572
      3146 9575 3147 9572 3149 9574 3153 9565
      3154 9565 3159 9528
TIME...MOT...LOC 2106Z 240DEG 74KT 3137 9572
Special weather statement, Apr 22, 4:22 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
422 PM CDT Wed Apr 22 2020

TXZ163-164-176-177-222200-
Walker TX-Madison TX-Houston TX-Trinity TX-
422 PM CDT Wed Apr 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY...SOUTH
CENTRAL HOUSTON...EAST CENTRAL MADISON AND NORTHEASTERN WALKER
COUNTIES UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Huntsville, moving northeast at 60 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 500 PM CDT for southeastern
Texas.

LAT...LON 3083 9563 3093 9571 3120 9531 3094 9513
TIME...MOT...LOC 2122Z 244DEG 52KT 3091 9563
Local storm report, Apr 22, 4:31 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
431 PM CDT WED APR 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     1 NE GRAPELAND          31.50N 95.47W
04/22/2020                   HOUSTON            TX   EMERGENCY MNGR

            SPORADIC TREE DAMAGE THROUGHOUT THE
            GRAPELAND AREA.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 11:52 AM CDTSpecial Weather StatementHGXHouston38 min
Apr 22, 12:24 PM CDTSpecial Weather StatementHGXHouston51 min
Apr 22, 2:19 PM CDTSevere Thunderstorm WarningHGXHouston26 min
Apr 22, 2:25 PM CDTTornado WarningHGXHouston20 min
Apr 22, 2:45 PM CDTSevere Thunderstorm WarningHGXHouston30 min
Apr 22, 2:50 PM CDTSpecial Weather StatementHGXBrazos, Burleson40 min
Apr 22, 3:05 PM CDTTornado WarningHGXHouston10 min
Apr 22, 3:18 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Madison42 min
Apr 22, 3:58 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison, Walker47 min
Apr 22, 4:06 PM CDTSpecial Weather StatementHGXHouston39 min
Apr 22, 4:22 PM CDTSpecial Weather StatementHGXTrinity38 min
Apr 22, 4:33 PM CDTSevere Thunderstorm WarningHGXTrinity, Walker11 min
Apr 22, 4:37 PM CDTTornado WarningHGXGrimes, Houston, Madison, Walker23 min
Apr 22, 5:06 PM CDTTornado WarningHGXTrinity, Walker39 min
Apr 22, 5:17 PM CDTTornado WarningHGXPolk, San Jacinto, Trinity, Walker43 min
Apr 22, 5:45 PM CDTTornado Warning Tornado observedConsiderable damage threatHGXPolk, Trinity45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.